Virginia, 2014

Winter Storm and Heavy Snow in Virginia, February 12 to 13, 2014

February 12 to 13, 2014 · NWS RNK · 27 events in 27 counties and zones

Cold high pressure was in place across the region on Tuesday, February 11, 2014. An area of low pressure progressed northward from the Gulf of Mexico the 11th into the 12th of February and transported a generous amount of moisture into and across the cold air over the area allowing the precipitation to fall as moderate to heavy snow.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Cold high pressure was in place across the region on Tuesday, February 11, 2014. An area of low pressure progressed northward from the Gulf of Mexico the 11th into the 12th of February and transported a generous amount of moisture into and across the cold air over the area allowing the precipitation to fall as moderate to heavy snow. During Tuesday night into Wednesday the low passed over the region and brought some air just slightly above freezing into the lower portions of the atmosphere. This allowed for the snow to transition into a period of freezing rain and/or sleet over parts of the western Virginia piedmont. However, during the day on Thursday, February 13, 2014, the low pressure progressed northeast of the region, and sub-freezing air in the lower parts of the atmosphere returned and allowed for snow to be falling across the area until it ended in the mid to late afternoon. Before its conclusion, there was a time where a clearly defined band of snow stalled, and pivoted around a central location in southwest Virginia. This allowed for the axis of heaviest snowfall to be centered along parts of the New River and upper Roanoke valleys.

Snowfall totals averaged 6 to 10 inches along and east of a Martinsville to Lynchburg line, 10 to 14 inches across the Mountain Empire part of southwest Virginia, 12 to 16 inches just east of the crest of the Blue Ridge and north into the southern Shenandoah valley, with 16 to 26 inches in an area between Covington Virginia south into the Blacksburg to Roanoke region and farther south to near Galax. The highest end of this range was centered over Floyd County.

Sleet amounts were generally less than an inch between Martinsville and Danville. Freezing rain occurred mainly along and east of a line from Martinsville to Buckingham. Amounts ranged from around one tenth of an inch to one quarter of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 12, 12:28 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 12, 12:28 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1228 PM EST WED FEB 12 2014

.SYNOPSIS...
LOW PRESSURE WILL PROGRESS FROM THE GULF OF MEXICO TO OFF THE
COAST OF THE CAROLINAS BY THIS AFTERNOON....AND THEN HEAD NORTH
ALONG THE COAST TO NEAR NEAR CAPE COD BY FRIDAY NIGHT. COPIOUS
MOISTURE FROM THIS SYSTEM WILL INTERACT WITH COLD AIR OVER OUR
REGION TO PRODUCE HEAVY SNOW...BEGINNING THIS AFTERNOON AND
CONTINUING THROUGH THURSDAY. GUSTY WINDS ARE EXPECTED BEHIND THE
SYSTEM THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1125 AM EST WEDNESDAY...

WE ARE CONTINUING TO MONITOR THE PROGRESSION OF MOISTURE INTO THE
REGION AS REPRESENTED BY 10 TO 20 DBZ RETURNS SCATTERED ACROSS THE
SOUTHERN QUARTER OF THE FORECAST AREA. THESE SAME RETURNS ARE
MATCHED WITH CLOUDS BASES NO LONGER THAN ABOUT 8000 TO 10000 FEET
MSL. THERE IS PLENTY OF DRY AIR THE MOISTURE NEEDS TO OVERCOME AS
IT ENCOUNTERS THE SOON-TO-BE-DEPARTING LEE SIDE RIDGE. GROUND
REPORTS INDICATE NO SNOW REACHING THE GROUND AS OF YET. LOOKING
UPSTREAM IN NC/SC...PRECIPITATION IS REACHING THE GROUND WHERE
CLOUD BASES ARE AT OR BELOW 6500 FEET MSL. USING THIS MARKER AS A
GUIDE AS CLOUDS ADVECT NORTH INTO THE REGION...WE ARE TWEAKING THE
ONSET TIME OF MEASURABLE SNOW BY AN HOUR ACROSS THE REGION.

AS OF 955 AM EST WEDNESDAY...

REGIONAL RADAR HAS BEEN INDICATING A NARROW BAND OF 10 TO 20 DBZ
RETURNS MOVING NORTH NEAR THE NC/VA BORDER. SURFACE OBS AND WEB
CAMS IN THE AREA HAVE NOT BEEN NOTING ANY SNOW REACHING THE GROUND
YET. THIS MAKES SENSE GIVEN THE EXTENT OF THE DRY AIR THE
PRECIPITATION ALOFT HAS BEEN RUNNING INTO...AND THE CLOUDS BASES
AT OR ABOVE 8000 FEET. HAVE ADJUSTED THE PRECIPITATION TIMING FOR
MEASURABLE PRECIPITATION ACCORDINGLY BY BACKING OFF A COUPLE OF
HOURS...ESPECIALLY IN THE SOUTHWEST PART OF THE FORECAST AREA.
GUIDANCE...EVEN THE LATEST 12Z NAM AND HRRR...OFFER A RAPID
PROGRESSION NORTHWARD THIS AFTERNOON WITH START OF MEASURABLE
SNOWFALL. THESE ADJUSTMENTS WILL RESULT IN NO CHANGES TO THE
ONGOING WINTER STORM WARNING DETAILS.

A SPECIAL 18Z/1PM UPPER AIR BALLOON RELEASE WILL BE DONE FROM THIS
OFFICE TODAY. AT THE TIME OF THIS DISCUSSION UPDATE...BOTH THE
STERLING VA AND RALEIGH NC NWS OFFICES WILL BE DOING ONE ALSO.

AS OF 720 AM EST WEDNESDAY...

DEVELOPING WINTER STORM IS UNDERWAY. ALL OF THE INGREDIENTS ARE
IN PLACE FOR A CLASSIC WINTER STORM WHICH WILL PLAY OUT OVER THE
NEXT 24 TO 48 HOURS. COPIOUS AMOUNTS OF MOISTURE ARE NOW BEGINNING
TO FLOW NORTH FROM THE GULF OF MEXICO...POISED TO INTERACT WITH
THE COLD AIR ENTRENCHED OVER OUR REGION. THIS STORM WILL HAVE A
SIGNIFICANT IMPACT TO ALL STATES ALONG THE EASTERN SEABOARD
THROUGH THURSDAY.

THIS MORNING...WIDESPREAD PRECIPITATION IS EXPECTED TO EXPAND
NORTHWARD FROM THE CAROLINAS...REACHING THE VA/NC BORDER TOWARD
NOON TODAY. MODELS HAVE TRENDED SLOWER WITH THE ONSET TIME BY AN
HOUR OR TWO...SUGGESTING THE SNOW WILL BEGIN A BIT LATER IN THE
AFTERNOON FOR FOLKS NORTH OF THE NC/VA BORDER...REACHING ROUTE 460
FROM BLUEFIELD-ROANOKE-LYNCHBURG BETWEEN 2-4 PM...AND TO NEAR
INTERSTATE 64 BETWEEN 4-6 PM. EVEN WITH THE LATER ONSET...IT WILL
IMPACT THE EVENING WORK COMMUTE.

TEMPERATURES TODAY ARE EXPECTED TO REMAIN BELOW FREEZING...DITTO
AGAIN FOR TONIGHT. SNOW WILL CONTINUE AREAWIDE TONIGHT...AND WILL
BE HEAVY AT TIMES. TRAVEL IS NOT RECOMMENDED TONIGHT.

THE BIG PICTURE SHOWS AN AREA OF LOW PRESSURE DEVELOPING NEAR THE
GULF COAST VCNTY OF THE PANHANDLE OF FLORIDA. THIS SURFACE LOW WAS
GETTING A BOOST OF UPPER LEVEL SUPPORT...COURTESY OF A STRONG
SHORT WAVE TROUGH DIGGING THROUGH THE CENTRAL PLAINS AND INTO EAST
TEXAS. THIS BOOST OF PVA...POSITIVE VORTICITY ADVECTION...OR SPIN
IN THE ATMOSPHERE...IN ADDITION TO THE TIGHT BAROCLINIC ZONE NEAR
THE GULF AND ALONG THE SOUTHEAST ALTANTIC COAST...CLASH OF THE
WARM AND COLD AIRMASSES...WILL RESULT IN STRONG CYCLOGENESIS...THE
1000 MB SURFACE LOW NEAR THE GULF COAST TODAY TRACKING NORTHEAST
AND EVOLVING INTO A 990MB CYCLONE NEAR NORFOLK VIRGINIA BY NOON
THURSDAY...AND PLAYING OUT AS A 970 MB NOREASTER AS IT REACHES
CAPE COD BY DAYBREAK FRIDAY. IN THE INTERIM...A 1035 MB SURFACE
HIGH WILL BE POSITIONED JUST NORTH OF THE ADVANCING CYCLONE...THIS
FEATURE PROVIDING A FRESH SUPPLY OF ARCTIC AIR WHICH WILL ENSURE
THAT MOST OF THE PRECIPITATION ALONG THE EAST COAST WILL TAKE ON A
WINTRY FORM. FOR OUR CWA...THIS MEANS THAT MOSTLY SNOW WILL OCCUR.
THE ONLY EXCEPTION MAY BE AREAS FROM DANVILLE EASTWARD WHERE
ENOUGH WARM AIR COULD MOVE IN ALOFT LATE TONIGHT TO CHANGE THE
SNOW OVER TO SOME SLEET.

SNOW AMOUNTS SHOULD BE IMPRESSIVE. LIQUID QPF WITH THESE SORT OF
STORM SYSTEMS USUALLY RANGE FROM 0.75 TO 1.50. ON A PURE 10 TO 1
CONVERSION THIS WOULD YIELD 8 TO 15 INCHES OF SNOW. THERE WILL
LIKELY BE SOME AREAS WITH A LITTLE MORE OR A LITTLE LESS PENDING
OROGRAPHICS AND P-TYPE. WITH WINDS OUT OF THE EAST AHEAD OF THE
APPROACHING STORM...OROGRAPHIC LIFT WILL LIKELY ENHANCE THE PRECIP
PRODUCTION ALONG THE BLUE RIDGE. FOR AREAS EAST OF DANVILLE WHERE
THE P-TYPE COULD CHANGE TO SLEET...THIS MAY SHAVE OFF AN INCH OR
TWO TO THE TOTALS THERE. NEVER THE LESS THE END RESULT IS STILL
THE SAME...A BIG WINTER CHALLENGE FOR THE ADULTS AND A KIDS DREAM
WITH NO SCHOOL....BUILDING SNOWMEN AND RIDING SLEDS.

THE DEVELOPING WINTER STORM IS COMING TOGETHER IN CLASSIC FORM.
MAPS...CHARTS...RULES OF THUMB...INDIAN LORE ALL POINT TO THE
SAME CONCLUSION. THE RING AROUND THE MOON...THE RUSTLING OAK
LEAVES...YOUR GRANDMAS ACHING KNEE IN ADDITION TO THE COMPUTER
MODELS WHICH THE METEOROLOGISTS AND WEATHER FANATICS STARE AT
ENDLESSLY...ALL SCREAM LOOK-OUT. IF YOU CHOOSE TO IGNORE THE
SENSIBLE CLUES YOU ARE JUST NOT LISTENING. LOCAL FOLKS WILL TELL
YOU THIS IS WHERE OUR TRUE WINTER STORMS COME FROM...WISDOM AT ITS
BEST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...

ON THURSDAY MORNING...LOW PRESSURE WILL BE LOCATED OFF THE NORTH
CAROLINA COAST. THE LOW WILL LIFT NORTHWARD ALONG THE ATLANTIC COAST
AND REACH THE NEW ENGLAND COAST ON FRIDAY.

THE MAIN ENERGY WITH THIS LOW PRESSURE SYSTEM WILL BEGIN TO EXIT THE
AREA BY THURSDAY AFTERNOON. HOWEVER...MOISTURE WRAPPING AROUND THE
BACK SIDE OF THE STORM SHOULD CAUSE ACCUMULATING SNOW TO LINGER
ACROSS THE AREA THROUGH LATE AFTERNOON. INCREASED POPS THURSDAY
MORNING AND ALLOWED FOR ADDITIONAL SNOW ACCUMULATIONS...LEANING
TOWARDS THE SLOWER ECMWF/GFS.

TWO ITEMS TO WATCH AS THE STORM EVOLVES INTO THURSDAY MORNING. WITH
THE UPPER LOW ASSOCIATED WITH THIS SYSTEM PASSING OVERHEAD THURSDAY
MORNING...WOULD NOT BE SURPRISED TO HEAR A FEW RUMBLES OF THUNDER IN
THE HEAVIER SNOW BANDS. ALSO...THERE IS THE POTENTIAL OF WARM AIR
CREEPING INTO OUR AREA EAST OF DANVILLE VIRGINIA JUST OFF THE
SURFACE. THIS MAY RESULT IN SNOW TO CHANGE OVER TO SLEET FOR A FEW
HOURS JUST BEFORE SUNRISE...BEFORE CHANGING BACK TO SNOW AGAIN AS
THE LOW PASSES UP THE COAST.

NORTHWESTERLY FLOW ON THE BACKSIDE OF THE SYSTEM MAY ALLOW CLOUD
COVER TO DIMINISH FROM WEST TO EAST THURSDAY AFTERNOON...HELPING
TEMPERATURES TO REBOUND A LITTLE MAYBE INTO THE MID 30S FOR HIGHS.
UNDERCUT MOS HIGHS THURSDAY BECAUSE OF SNOW AND SNOW COVER.

A WEAK RIDGE WILL BUILD OVER AREA THURSDAY NIGHT AS LOW PRESSURE
WITH A TRAILING COLD FRONT DIVES SOUTHEAST INTO THE GREAT LAKES.
ACCUMULATING SNOW SHOWERS RETURNING FRIDAY AFTERNOON AND EVENING AS
THE CLIPPER COLD FRONT ENTERS THE MOUNTAINS FROM THE WEST. A MIXTURE
OF RAIN AND SNOW WILL OVERSPREAD THE AREA BY FRIDAY EVENING...
CHANGING OVER TO SNOW FRIDAY NIGHT AS TEMPERATURES COOL. KEPT THE
HIGHEST POPS IN THE WESTERN MOUNTAINS. THE HIGHEST SNOWFALL AMOUNTS
WILL BE FOUND ACROSS OUR FAR WESTERN SLOPES...WHERE 2 TO 4 INCHES
MAY BE POSSIBLE. LIGHTER AMOUNTS EXPECTED ELSEWHERE WITH SNOW
SHOWERS.

NORTHWEST FLOW WILL RESULT IN COLD ADVECTION AND UPSLOPE SNOW
SHOWERS AND SNOW FLURRIES SATURDAY MORNING THROUGH SOUTHEAST WEST
VIRGINIA. DOWNSLOPING WINDS IN THE EAST WILL CREATE SOME SUNSHINE
SATURDAY WHILE CLOUDS WILL LINGER IN THE FAVORED WESTERN UPSLOPE
LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 PM EST TUESDAY...

ANOTHER SHRTWV IN THE QUASI ZONAL FLOW WILL TRAVEL QUICKLY ACROSS
THE REGION ON SUNDAY. GFS/ECMWF IN DISAGREEMENT WITH REGARDS TO WHAT
MIGHT BE A STRONGER COLD FRONT ARRIVING MONDAY NIGHT. SURFACE HIGH
RIGHT OFF THE DELMARVA MAY LEAD TO A WINTRY MIX IN THE HIGHER
ELEVATIONS TO START...THEN A CHANGE TO ALL RAIN INTO MONDAY NIGHT AS
WEAK WEDGE DEPARTS. THE ECMWF DOES INDICATE A WIDE OPEN GULF...AND
WITH PROBABLY CONSIDERABLE SNOW COVER STILL AROUND...MAY NEED TO
KEEP AN EYE ON THIS EVENT FOR WATER PROBLEMS. COLDER AIR BEHIND THIS
SYSTEM MAY BE BRIEF...WITH A PATTERN CHANGE PAST DAY 7 TOWARDS A
STRING OF WARMER WEATHER. BOTH THE ECMWF/GFS H5 PATTERNS SEEM TO
MATCH THE 2M TEMP COMPOSITES FROM A MODERATE MJO IN STAGE 6 PRETTY
WELL...WHICH IS NORMALLY A VERY WARM PHASE FOR THE EAST IN FEBRUARY.
IN ADDITION...LONG RANGE MODELS TYPICALLY PERFORM MORE SKILLFULLY
WITH REGARDS TO FORECASTING WARMER PATTERNS.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1220 PM EST WEDNESDAY...

VFR CONDITIONS WILL DETERIORATE THIS AFTERNOON INTO MVFR AS THE
LEADING EDGE OF A SNOW STORM MOVES INTO THE AREA. BY EVENING...IFR
OR WORSE WILL BE COMMON PLACE WITH INCREASING WINDS THAT WILL
HAVE GUSTS AROUND 25 KTS. THROUGH THE OVERNIGHT...LOW LEVEL WINDS
WILL BACK FROM NORTHEAST TO NORTHWEST WITH GUSTY CONDITIONS
CONTINUING. THERE WILL BE ENOUGH WARM AIR JUST OFF THE SURFACE TO
ALLOW FOR THE PRECIPITATION TO CHANGE TO OR MIX WITH SLEET NEAR
KDAN BETWEEN 06Z-12Z/1AM-7AM THURSDAY. THE SYSTEM WILL PROGRESS
NORTH OF THE REGION DURING THE DAY THURSDAY. A BACK EDGE
DEFORMATION ZONE IS EXPECTED TO LINGER OVER THE REGION DURING THE
DAY....BUT CONDITIONS WILL GRADUALLY IMPROVE TO MVFR BY THE
AFTERNOON.

GUSTY NORTHWEST WINDS ARE EXPECTED THURSDAY NIGHT INTO FRIDAY ON
THE BACKSIDE OF THE DEPARTING SYSTEM.

ANOTHER SHORTWAVE TROUGH...UPPER LEVEL DISTURBANCE...IS PROGGED
TO SWEEP THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY. SUB-VFR
CONDITIONS ARE MOST LIKELY ACROSS SOUTHEAST WEST VIRGINIA...SOUTH
INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA ALONG WITH MOUNTAIN
SNOW SHOWERS. MODELS ARE BEGINNING TO INDICATE THAT THIS SYSTEM
MAY IMPACT THE NEW RIVER AND ROANOKE VALLEYS WITH POSSIBLE MVFR
CIGS/VSBYS FOR KBCB AND KROA. THE LIGHT SNOW MAY EXTEND EAST OF
THE CREST OF THE BLUE RIDGE.

SATURDAY NIGHT INTO SUNDAY...WINDS BECOME GUSTY AGAIN FROM THE
NORTHWEST BEHIND THE SYSTEM. LINGERING UPSLOPE SNOW SHOWERS WILL
BE POSSIBLE BETWEEN KBLF-KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR VAZ011-
     018>020-022>024-034-035-045>047-059.
     WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR VAZ007-009-
     010-012>017-032-033-043-044-058.
NC...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR NCZ001>006-
     018>020.
WV...WINTER STORM WARNING UNTIL 6 PM EST THURSDAY FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...KK
LONG TERM...KM
AVIATION...DS
Hazardous weather outlook, Feb 12, 4:22 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EST WED FEB 12 2014

NCZ001-002-018-VAZ007-009-010-012>017-130930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-018>020-WVZ042>045-130930-
GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING UNTIL 6 PM THURSDAY. A COLD FRONT MOVING
EAST ACROSS THE MOUNTAINS FRIDAY AFTERNOON INTO FRIDAY NIGHT MAY
PRODUCE SOME LIGHT SNOW ACCUMULATIONS ESPECIALLY IN WESTERN
GREENBRIER COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043-044-058-130930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022>024-034-035-045>047-059-130930-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-
422 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 heavy snow, 7 winter storm. Local standard time, as filed.

Heavy Snow, Wythe

When
February 12, 12:43 PM EST to February 13, 4:15 PM EST
Where
Wythe forecast zone
Reported by
Public
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 13 to 16 inches across the county.

Heavy Snow, Pulaski

When
February 12, 12:45 PM EST to February 13, 5:15 PM EST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 13 inches in the southwest part of the county to 22 inches in the northeast, including the area near Radford.

Heavy Snow, Carroll

When
February 12, 12:53 PM EST to February 13, 3:15 PM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 16 inches across the western part of the county to around 19 to 21 inches across the central and eastern sections.

Heavy Snow, Floyd

When
February 12, 1:00 PM EST to February 13, 4:25 PM EST
Where
Floyd forecast zone
Reported by
Trained Spotter
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Total snowfall ranged from 21 inches across the southern part of the county to 26 inches near the border with Montgomery County.

Heavy Snow, Grayson

When
February 12, 1:00 PM EST to February 13, 3:05 PM EST
Where
Grayson forecast zone
Reported by
Public
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 9 to 11 inches across most of the county. Near Galax, amounts were closer to 14 inches.

Winter Storm, Henry

When
February 12, 1:00 PM EST to February 13, 3:55 PM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 10 inches across the eastern part of the county to 15 inches in the west. Some light sleet also occurred with amounts generally less than one-half inch.

Heavy Snow, Smyth

When
February 12, 1:15 PM EST to February 13, 3:15 PM EST
Where
Smyth forecast zone
Reported by
Trained Spotter
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7 inches in the southwest part of the county to around 12 inches in the northeast part.

Heavy Snow, Tazewell

When
February 12, 1:25 PM EST to February 13, 3:55 PM EST
Where
Tazewell forecast zone
Reported by
Trained Spotter
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 9 inches in the western part of the county to 17 inches in the east.

Heavy Snow, Montgomery

When
February 12, 1:28 PM EST to February 13, 5:35 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 19 to 21 inches across most of the county. The area near the Floyd County border received in excess of 24 inches with almost 29 inches near Pilot.

Heavy Snow, Bland

When
February 12, 1:30 PM EST to February 13, 4:40 PM EST
Where
Bland forecast zone
Reported by
Trained Spotter
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Snowfall totals averaged 12 to 13 inches across the county.

Heavy Snow, Franklin

When
February 12, 1:36 PM EST to February 13, 4:10 PM EST
Where
Franklin forecast zone
Property damage
$113,000
Reported by
Trained Spotter
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12 inches across the southeast part of the county to near 20 inches across the western part. A total of 45 vehicle accidents occurred and sustained indirect damage as a result of snow covered roads.

Heavy Snow, Giles

When
February 12, 1:40 PM EST to February 13, 5:15 PM EST
Where
Giles forecast zone
Reported by
Trained Spotter
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 14 to 16 inches across most of the county. An isolated 25 inch amount was reported near Mountain Lake.

Heavy Snow, Roanoke

When
February 12, 1:54 PM EST to February 13, 4:19 PM EST
Where
Roanoke forecast zone
Property damage
$550,000
Reported by
Trained Spotter
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 18 inches across the eastern part of the county to much of the Roanoke County and the City of Roanoke receiving between 20 and 23 inches of snow. The weight of the heavy snow caused the roof of a business in the City of Salem to collapse around 300pm on February 14th. The collapsing roof also damaging the supporting cinder block wall and three parked vehicles. Around 1000pm on Thursday another the roof of a gas station collapsed due to the weight of the snow on it.

Heavy Snow, Bedford

When
February 12, 2:00 PM EST to February 13, 5:10 PM EST
Where
Bedford forecast zone
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 9 inches across the eastern part of the county near Lynchburg to 19 inches across the western part near Roanoke. Amounts were around 14 inches in Bedford. A total of 50 vehicle accidents were indirectly caused by snow covered roads. Damage values are estimated.

Winter Storm, Charlotte

When
February 12, 2:00 PM EST to February 13, 6:55 PM EST
Where
Charlotte forecast zone
Reported by
Trained Spotter
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7 inches across the eastern part of the county to around 11 inches in the west. Freezing rain accretion averaged one to two tenths across central and eastern parts of the county with amounts a little over one-quarter of an inch in the west.

Heavy Snow, Craig

When
February 12, 2:00 PM EST to February 13, 4:45 PM EST
Where
Craig forecast zone
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Snowfall totals ranged from 16 inches in the valleys of the county to around 21 inches at the ridge tops.

Heavy Snow, Patrick

When
February 12, 2:10 PM EST to February 13, 3:15 PM EST
Where
Patrick forecast zone
Reported by
Trained Spotter
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12 inches in the southeast part of the county to 21 inches in the northwest.

Winter Storm, Halifax

When
February 12, 2:30 PM EST to February 13, 5:30 PM EST
Where
Halifax forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 inches across the eastern part of the county to 11 inches in the west. Some light sleet also occurred with amounts around one tenth of an inch. Freezing rain accretion produced one to two tenths of an inch across western and eastern part of the county. Central areas received a little over one-quarter of an inch of ice. Two vehicles were involved in a head-on collision on snow covered roads resulting in indirect damage to the two vehicles and one indirect fatality of the 55 year old male driver of one of the vehicles.

Winter Storm, Pittsylvania

When
February 12, 2:30 PM EST to February 13, 3:53 PM EST
Where
Pittsylvania forecast zone
Property damage
$500,000
Reported by
911 Call Center
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 9 inches over the southern part of the county, including the City of Danville, to 14 inches across the northwest part. Sleet also fell and accumulated during the overnight period from the 12th into the 13th with amounts generally less than one-half inch. Freezing rain accretion up to one-tenth of an inch also occurred during this time period across the far eastern part of the county. A total of 34 vehicle accidents took place on snow and ice covered roads that caused indirect damage. The weight of the snow brought down a roof to an auto body shop in Danville the morning of February 14th. The downed roof also damaged a vehicle inside the structure. Damage values are estimated.

Winter Storm, Campbell

When
February 12, 2:40 PM EST to February 13, 5:54 PM EST
Where
Campbell forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 9 inches across the southern part of the county to around 10 inches near Lynchburg. Freezing rain accretion occurred over the eastern part of the county where one tenth to a little over one-quarter of an inch was reported. Around 100 vehicle accidents took place and caused indirect damage as a result of the snow and ice covered roads. Damage values are estimated.

Heavy Snow, Bath

When
February 12, 3:00 PM EST to February 13, 6:00 PM EST
Where
Bath forecast zone
Reported by
Trained Spotter
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 15 inches at the lower elevations to around 19 inches at the higher elevations.

Heavy Snow, Botetourt

When
February 12, 3:00 PM EST to February 13, 5:00 PM EST
Where
Botetourt forecast zone
Reported by
Public
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Snowfall totals ranged from 13 inches across the eastern part of the county to around 20 inches in the west near State Route 220, including the Cloverdale to Eagle Rock region.

Winter Storm, Appomattox

When
February 12, 3:15 PM EST to February 13, 6:55 PM EST
Where
Appomattox forecast zone
Reported by
Trained Spotter
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8 to 10 inches across the county. Freezing rain accretion ranged from a few hundredths across the western part of the county to a little over a quarter inch in the east.

Winter Storm, Buckingham

When
February 12, 3:25 PM EST to February 13, 7:55 PM EST
Where
Buckingham forecast zone
Reported by
Trained Spotter
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 7 inches across the eastern part of the county to 10 inches in the west. Freezing rain accretion averaged one to two tenths across the county with amounts reaching one-quarter inch near and south of Andersonville.

Heavy Snow, Rockbridge

When
February 12, 3:43 PM EST to February 13, 6:15 PM EST
Where
Rockbridge forecast zone
Reported by
Trained Spotter
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Snowfall totals ranged from around 13 inches in the northern part of the county to around 17 inches in the central part of the county, including the City of Lexington.

Heavy Snow, Amherst

When
February 12, 3:45 PM EST to February 13, 6:30 PM EST
Where
Amherst forecast zone
Reported by
Public
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 11 inches across the southern part of the county to around 20 inches across the higher terrain in the north.

Heavy Snow, Alleghany

When
February 12, 3:55 PM EST to February 13, 4:30 PM EST
Where
Alleghany forecast zone
Reported by
Public
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Snowfall amounts ranged from around 14 inches across the eastern part of the county to around 17 inches in the west, including the City of Covington.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Halifax2014-02-1255MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501364, 501359, 501347, 501350, 501353, 501355, 501362, 501363, 501356, 501343, 501351, 501352, 501360, 501342, 501348, 501349, 501357, 501354, 501358, 501346, 501341, 501344, 501340, 501345, 501361, 501339, 501336.